Skip to main content

Advertisement

Log in

Radiation-induced esophageal strictures in children with cancer

  • Original article
  • Published:
European Radiology Aims and scope Submit manuscript

Abstract.

The purpose of this study was to determine the long-term esophageal side effects of irradiation and (doxorubicin) chemotherapy given to children with cancer. Barium esophagograms and medical records of 18 patients with esophagitis who received between 1200 and 5580 cGy to the chest and chemotherapy were reviewed. The age range was 3–14 years. Esophageal strictures occuring 1–10 years after therapy were found in 5 patients with lymphoma; 3 of the five received doses of 4000 cGy or greater. Three children with esophagitis who received doses of 4000 cGy did not have stricture formation. However, their follow-up time was only 1–3 years. Of the 5 patients with esophageal stricture, 4 were treated with multiple dilatations, and a fifth required colonic interposition. Combined mediastinal irradiation and chemotherapy can result in esophageal stricture 1–10 years after therapy.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

Author information

Authors and Affiliations

Authors

Additional information

Received 7 December 1995; Revision received 20 March 1996; Accepted 22 March 1996

Rights and permissions

Reprints and permissions

About this article

Cite this article

Mahboubi, S., Silber, J. Radiation-induced esophageal strictures in children with cancer. Eur Radiol 7, 119–122 (1997). https://doi.org/10.1007/s003300050123

Download citation

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s003300050123

Navigation